Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 1989 Dec;7(12):1800-6.

High frequency of benign mediastinal uptake of gallium-67 after completion of chemotherapy in children with high-grade non-Hodgkin's lymphoma.

Author information

  • 1Division of Cancer Treatment, National Cancer Institute, Bethesda, MD 20892.

Abstract

We observed increased gallium-67 uptake in the mediastinum after completion of chemotherapy in 10 of 62 patients with non-Hodgkin's lymphoma. All 10 were under 15 years of age, yielding a frequency of 43% in this age group. The interval between cessation of chemotherapy and the development of increased gallium-67 uptake ranged from 1 to 8 months, and the abnormality persisted for 2 to 59 months. Serial chest x-rays were performed in all patients, and four of the 10 had transient widening of the mediastinum that remained within normal limits for the children's ages. Three patients had chest computed tomographic (CT) scans at the time of increased gallium-67 uptake, and one of the three had serial scans that showed a mediastinal mass consistent with thymic enlargement. All of the patients were asymptomatic and none were biopsied. All 10 remained well, with a mean follow-up of 52.5 months. The phenomenon we describe is probably due to "rebound" thymic hyperplasia, which is a benign and transient condition. We conclude that abnormal mediastinal gallium-67 uptake after completion of chemotherapy is likely to be benign and transient if the patients are young, have small non-cleaved-cell histology, are without other evidence of lymphoma recurrence, and do not have initial mediastinal involvement. Progressive widening of the mediastinum on chest x-ray is cause for suspicion and requires further evaluation. Serum lactate dehydrogenase (LDH) levels may not be helpful in differentiating a benign from a malignant process.

PMID:
2585021
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk